Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Flagstaff, AZ

August 14, 2017Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2017, 4:30 PM MST for Apache County, Navajo County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 4:30 PM MST (23:30 UTC)
Expired
Aug 14, 2017, 5:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:53 PM MSTHAIL 12 W Mcnary, AZVERY HEAVY RAIN AND DEFINITELY QUARTER SIZED HAIL WITH SOME LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS55 KFGZ 142330
SVRFGZ
AZC001-017-150000-
/O.NEW.KFGZ.SV.W.0042.170814T2330Z-170815T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
430 PM MST MON AUG 14 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...
  Navajo County in north central Arizona...

* Until 500 PM MST

* At 429 PM MST, a severe thunderstorm was located near Hondah, or 14
  miles southeast of Show Low, moving north at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hondah, Lake Of The Woods--Pinetop-lakeside, Pinetop Country Club,
  Los Burros Campground, Mcnary and Brown Creek Campground.

This includes the following highways...
 State Route 260 between mile markers 354 and 366.
 State Route 73 between mile markers 353 and 357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3398 10983 3404 10997 3423 10989 3416 10968
TIME...MOT...LOC 2329Z 196DEG 7KT 3408 10987 

HAIL...1.00IN
WIND...<50MPH
 
$$

MCT
1 follow-up statement
540 
WWUS55 KFGZ 142359
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
459 PM MST MON AUG 14 2017

AZC001-017-150009-
/O.EXP.KFGZ.SV.W.0042.000000T0000Z-170815T0000Z/
Apache-Navajo-
459 PM MST MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 500 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning will be allowed to expire.  However 
hail up to dime sized and heavy rain are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.

LAT...LON 3398 10983 3404 10997 3423 10989 3416 10968
TIME...MOT...LOC 2359Z 196DEG 7KT 3410 10986 

$$

MCT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 14, 3:23 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
323 PM MST Mon Aug 14 2017

.SYNOPSIS...A few thunderstorms are expected the rest of this
afternoon and early evening along and east of a line from Payson
to Page, with dry conditions west of this line. A slight chance of
storms will linger Tuesday near the White Mountains, with much
drier and breezy conditions elsewhere. Dry weather will persist
through at least Friday, with a chance of storms gradually
returning for the weekend.

&&

.DISCUSSION...Drier air aloft is moving into the state this
afternoon and has shut off thunderstorm activity west of a Page to
Payson line. East of this line, enough low level moisture remains
for increased instability and scattered thunderstorms, some strong
or severe. The most active areas for the rest of the afternoon are
expected over portions of Apache County before dissipating this
evening. The drier air to our west will continue to filter in
Tuesday through the rest of the work week, with mostly sunny skies
and the only chance of storms being Tuesday afternoon near the
White Mountains. An upper trough moving through Tuesday will also
bring gusty southwest winds of 15-25 mph. The trough will keep
daytime temperatures a few degrees below normal, with overnight
lows several degrees below normal due to the dry air mass.

Models suggest a more favorable flow pattern for moisture return
developing during the weekend, as high pressure becomes centered
east of the state. We continue to advertise a slow increase in
thunderstorm chances for the weekend but confidence remains low at
this point.

&&

.AVIATION...For the 00Z package...Expect sct shra/tsra and isold
+tsra mainly east of a KRQE-KSJN line through 02Z. MVFR/IFR in the
stronger storms. Mainly VFR conditions elsewhere with SW sfc winds
10-20kts. VFR all areas aft 02Z. SW sfc winds 15-25kts after 18Z
Tuesday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect dry and breezy conditions Tuesday and
Wednesday. The only exception being a slight chance of showers and
thunderstorms on Tuesday over the eastern White Mountains. Minimum
relative humidity values will fall considerably from what has been
seen the last few days.

Thursday through Saturday... Dry conditions continue through much of
this period, with lighter winds. Some moisture returns by Saturday,
with a slight chance of showers and thunderstorms over the eastern
zones.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 14, 9:12 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
912 AM MST Mon Aug 14 2017

AZZ010>018-038>040-150200-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Oak Creek and Sycamore Canyons-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
912 AM MST Mon Aug 14 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and early
evening generally along and east of a Page to Flagstaff to Payson
line. Some of the storms could become strong or locally severe,
with hail and gusty winds. Locally heavy rainfall and flooding
could develop in a few locations due to storms moving repeatedly
over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Much drier air will end the chance of thunderstorms over most of
northern Arizona Tuesday through at least Friday. A slight chance
of storms returns to the region for the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 14, 1:31 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
131 PM MST MON AUG 14 2017

AZZ013-142100-
Little Colorado River Valley in Navajo County-
131 PM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY SOUTH OF
HOLBROOK UNTIL 200 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Holbrook, or 31 miles southeast of Winslow, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holbrook and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3473 11029 3486 11035 3496 11010 3476 11003
TIME...MOT...LOC 2030Z 249DEG 11KT 3480 11024

MCT
Special weather statement, Aug 14, 4:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST MON AUG 14 2017

AZZ017-142345-
White Mountains-
420 PM MST MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST OF PINETOP-LAKESIDE
AREA IN APACHE AND NAVAJO COUNTIES UNTIL 445 PM MST...

At 418 PM MST, Doppler radar was tracking a strong thunderstorm near
Hondah, or 14 miles southeast of Show Low, moving northeast at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hondah, Lake Of The Woods--Pinetop-lakeside, Pinetop Country Club,
Los Burros Campground, Mcnary and Brown Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 10984 3401 10998 3426 10988 3418 10965
TIME...MOT...LOC 2318Z 203DEG 19KT 3410 10986

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:24 PM MSTSpecial Weather StatementFGZ36 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZCoconino18 min
Aug 13, 6:33 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 14, 1:31 PM MSTSpecial Weather StatementFGZ29 min
Aug 14, 2:16 PM MSTSevere Thunderstorm WarningFGZApache, Navajo29 min
Aug 14, 3:32 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 14, 4:20 PM MSTSpecial Weather StatementFGZ25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.